DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20171118

Dapsone induced photosensitivity in Indian women: a rare case

Yashika Garg, Rajeshwari Gore, Sourabh Jain, Arun Kumar

Abstract


Dapsone, a potent antileprotic anti-inflammatory drug is used in treatment and prophylaxis of many dermatological and non dermatological conditions. Cutaneous adverse reactions to dapsone are uncommon ranging from mild maculopapular rash to fatal toxic epidermal necrolysis. We report here a case of 40-year-old, housewife treated for leprosy with paucibacillary multi drug therapy who presented with red itchy skin lesions over exposed areas of skin which worsened on exposure to sunlight. The patient was diagnosed as a case of dapsone-induced photosensitive dermatitis which was confirmed by improvement of symptoms on withdrawal of dapsone and recurrence of similar lesions on rechallenge with dapsone in reduced dose. Photosensitivity as adverse drug reaction to dapsone is rare and very few reports are available in the literature. 


Keywords


Cutaneous adverse drug reaction, Dapsone, Leprosy, Photosensitivity

Full Text:

PDF

References


Dogra S, Saraswat A, Kaur I. Dapsone-induced acute photosensitivity mimicking pellagra in a leprosy patient. Indian J Lepr. 2002;74:15-7.

Joseph MS. Photodermatitis provoked by dapsone: a case report. Lepr Rev.1987;58:425-28.

Fumey SM. Dapsone-induced photodermatitis in a patient with leprosy. Z Hautkr. 1988;63:53-4.

Dhanapaul S. DDS-induced photosensitivity with reference to six case reports. Lepr Rev. 1989;60:147-50.

Stockel S, Meurer M, Wozel G. Dapsone-induced photodermatitis in a patient with linear IgA dermatosis. Eur J Dermatol. 2001;11:50-3.

Kar BR. Dapsone-induced photosensitivity: a rare clinical presentation. Photodermatol Photoimmunol Photomed. 2008;24(5):270-71.

Karjigi S, Murthy SC, Kallappa H. Early Onset Dapsone-induced Photosensitive Dermatitis: A Rare Side Effect of a Common Drug. Indian J Lepr. 2015;87:161-64.

Katz SI. Sulfones. In: Freedberg IM, Eisen AZ, Wolff K et al, editors. Dermatology in general medicine. New York: 6th ed. McGraw-Hill; 2003:2388-2392.

Drucker AM, Rosen FC. Drug-Induced Photosensitivity. Drug Safety. 2011; 34(10):821-37.

Kevin KR, Scheinfeld NS. Drug-induced photoallergic and phototoxic reactions. Expert Opinion on Drug Safety. 2007;6(4):431-43.

Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions. Am J Clin Dermatol. 2003;4:407-28.

Aaron M. Drucker, Rosen FC. Drug-Induced Photosensitivity. Drug Safety. 2011;34(10):821-37.

Borras L, Huguelet P. A Case Report of Photosensitivity to Amisulpride. Prim Care Companion J Clin Psychiatry. 2007;9(2):153.

Wozel G, Blasum C. Dapsone in dermatology and beyond. Archives of dermatological research. 2014;306(2):103-24.

Rege VL, Shukla P, Mascarenhas MF. Dapsone syndrome in Goa. Indian Journal of Leprosy. 1994;66(1):59-6.

Kumar RH, Kumar MV, Thappa DM. Dapsone syndrome - a five-year retrospective analysis. Indian J Lepr. 1998;70:271-76.